Aa
A
A
A
Close
Heart Rhythm Community
12.2k Members
Avatar universal

PAC's disappear while on antibiotics

This may sound very strange, but for the second time in 2 years my pac's and afib episodes have gone away while I was taking an antibiotic.  Two years ago I was on Erythromycin and as I recall I did not have an episode for a whole month.  I should add that time I was getting weekly episodes of afib that lasted about 24 - 30 hours.  At the end of last month I went on Cephalexin for 10 days and again the episodes virtually disappeared.  Over a 10 day period I had afib for ony 2 hours which is about 1% burden time.  I was running just under 10% burden time before I went on the antibiotic.  Now that I have ended the course for 5 days I am feeling more pac's and was in afib for 2 hours this morning.  Does this make any sense to anyone?  I know that H. Pylori can cause afib but I have been tested for that and don't have it.  My vagus nerve is the trigger for my pac's and I believe that it is not getting irritated while on antibiotics.  Could it be that I have some bacteria (other than H. Pylori) in my stomach that irritates my vagus nerve and that is destroyed by the antibiotics?  If that is the case it slowly comes back again.  Has anyone else experienced this phenomenon or does anyone have any insight as to what might be happening?
7 Responses
Avatar universal
It's maybe not too strange.  Newer research indicates that antibiotics are not the simple bug-killers they were once thought to be.  Many of them have anti-inflammatory, immune-modulating, and ion-channel regulating functions.  That last one could be highly relevant when it comes to ectopic heartbeats.

You can google this subject and get a lot of hits.
212161 tn?1599427282
hi, I have pacs to , how do you know when its your vagus neve?

and did the pacs cause  the afib or did you have the afib be fore the pacs ?
Avatar universal
Achillea-  I will investigate the effect of antibiotics on ion-channel regulation.  If anything, the effect would seem to be to bring things into the normal range for me while on antibiotics.  I am aware of the importance of adequate mineral intake for ion balance and do take supplements, but that doesn't mean that my body is absorbing minerals properly.

heartfluttersflyawayplz- I have high vagal tone, as evidenced by bradycardia (HR = 50bpm) and low body temp (97.5 average).  This seems to make my vagus nerve quite sensitive to stimulation.  Initially I usually feel spasms from an area above my naval, not in the abdominal muscles but from somewhere deeper.  These coincide with pac's, based on monitoring my pulse at my carotid artery.  These often lead to an episode of afib.  There is a term used by EP's called vagally mediated afib.  You can Google it for more info, but I believe that is the condition that I have.
212161 tn?1599427282
Thanks I will

I've never had afib praying I don't

But pacs now when they come they come for hours on hours and very close sometimes every 8 th beat sometimes every other beat scard they will turn into afib when they are like that
Avatar universal
Even though you get pac's you won't go into afib unless your heart's makeup will sustain fibrillation.  It takes a trigger and the proper, or should I say improper, heart physiology to get afib.  I have had an ablation in attempt to block the paths of recirculating electrical currents that sustain fibrillation but it is looking as though it was not completely successful.  Although paroxysmal afib is manageable I would much rather just have the pac's w/o the afib.  
Avatar universal
I found a study on rats where antibiotics increased the amounts of calcium and magnesium in their urine, meaning that they were absorbing more of these minerals.  Calcium and magnesium ions are vital in the proper transmission of signals in the nervous system.  As a test I increased my dosage of calcium to 2400mg daily.  I took 2000mg of vitamin C to help with absorbtion of the calium plus the calcium tablets had vitamin D included.  After 3 days I was showing signs of overdose of calcium, ie. loose bowels.  During this period the pac's and resulting afib did not improve and actually got worse.  This tells me that I am probably not deficient in calcium.  I will try a similar test with magnesium to see if that makes any difference.  I read that antibiotics also effect inflammation levels.  Perhaps that is the key to this mystery.
Avatar universal
Watch the Mag for diarrhea!

Certain antibiotics, like the cyclines and macrolides, are somewhat well known for their anti inflammatory properties, and this is a field that is under study, as pubmed links show.

Calcium is indeed what's called a 'secondary messenger' in intracellular signaling.  The role of magnesium is not certain there, but it may be important in immune response.  But in any case, be careful of the dose of Mg you try:  Think of the purpose of Milk of Magnesia!

When it comes to cell depolarization and repolarization of cell membranes (as in the contractility of cardiac cells re PVCs), I am betting the natural 'leakiness' of the membrane to sodium and potassium, relative to the active transport of the sodium-potassium pump, will prove central to the problem.

Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.